Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 1, NWS St. Louis, MO

February 7, 2019Washington County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Feb 7, 2019, 6:37 AM CST for Washington County, Illinois. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 7, 2019, 6:37 AM CST (12:37 UTC)
Expired
Feb 7, 2019, 7:00 AM CST
In force
23 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Washington County, IL

The radar

The St Louis radar (KLSX), 132 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

001 
WUUS53 KLSX 071237
SVRLSX
ILC189-071300-
/O.NEW.KLSX.SV.W.0001.190207T1237Z-190207T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
637 AM CST THU FEB 7 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Eastern Washington County in south central Illinois...

* Until 700 AM CST.

* At 637 AM CST, a severe thunderstorm was located near Coulterville,
  moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Nashville, Ashley, Posen, Beaucoup, Hoyleton, Richview, Oakdale,
  Radom, Du Bois, Huegely and Cordes.

This includes Interstate 64 in Illinois between exits 50 and 61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3824 8915 3821 8920 3822 8959 3850 8926
      3839 8914
TIME...MOT...LOC 1237Z 229DEG 52KT 3816 8951 

HAIL...1.00IN
WIND...60MPH
 
$$

Carney
2 follow-up statements
385 
WWUS53 KLSX 071251
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
651 AM CST THU FEB 7 2019

ILC189-071300-
/O.CON.KLSX.SV.W.0001.000000T0000Z-190207T1300Z/
Washington IL-
651 AM CST THU FEB 7 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CST
FOR SOUTHEASTERN WASHINGTON COUNTY...

At 651 AM CST, a severe thunderstorm was located near Nashville,
moving northeast at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ashley, Posen, Beaucoup and Richview. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3825 8926 3824 8934 3827 8940 3843 8923
      3834 8914 3834 8915
TIME...MOT...LOC 1251Z 229DEG 52KT 3830 8931 

HAIL...1.00IN
WIND...60MPH
 
$$

Carney
887 
WWUS53 KLSX 071256
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
656 AM CST THU FEB 7 2019

ILC189-071306-
/O.EXP.KLSX.SV.W.0001.000000T0000Z-190207T1300Z/
Washington IL-
656 AM CST THU FEB 7 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
WILL EXPIRE AT 700 AM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3825 8926 3824 8934 3827 8940 3843 8923
      3834 8914 3834 8915
TIME...MOT...LOC 1256Z 229DEG 52KT 3834 8925 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 7, 6:25 AM CST, 12 minutes earlier.

Area forecast discussion, Feb 7, 6:25 AM CST, 12 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
625 AM CST Thu Feb 7 2019

.SHORT TERM...  (Through Late Tonight)
Issued at 343 AM CST Thu Feb 7 2019

The surface low continues to develop along the MO/AR border as the
associated warm front continues to lift north. As the low pushes
north, temps have been warming overnight across the area. Even
across far northern portions of the CWA where the temperature has
been hovering around 32F, ice accretion has stopped.

As the next wave of precip enters the region, temps will begin to
drop later this morning. While some additional ice accretion is
possible, believe amounts will remain less than a tenth of an
inch. Have therefore converted the warning to an advisory and
continued through the morning. There is some indication that a
brief period of sleet, then snow, will also be possible across
portions of central and northeast MO and into west central IL
before the precip comes to an end. At this time, it appears that
the precip will have pushed far enough east that the precip will
end before enough cold air has arrive to change to sleet or snow.

Models are in fairly good agreement that the subfreezing air will
quickly sweep east across the CWA late this morning and through
the afternoon. The model consensus is that temperatures across far
eastern portions of the CWA will be below freezing by 00z this
evening. In addition, winds behind this front will increase with
gusts in the 30 to 35 mph range. While the temperatures will drop
quickly, the dry air advecting into the region behind the front
should help to quickly dry area roads and reduce chances of a
flash freeze. However, as always, use caution.

Have kept a Dense Fog Advisory for far SE portions of the CWA. As
rain moves into this region and as the warm front lifts north,
visibilities across this area should improve by sunrise or shortly
after.

Have also kept the Flood Watch as is for now, although will likely
be able to be cancelled early. While not a lot of additional rain
is expected at this point, localized flooding remains possible.

As mentioned above, strong wind gusts are expected later this
morning and through the afternoon behind the cold front. While
current gusts are expected to remain below advisory criteria, one
may be needed over much of the area if some of the higher guidance
verifies. Expect mixing to persist overnight and with it,
continued strong winds, although diminished from today. Current
indications are that northern portions of the CWA will remain
below Wind Chill Advisory criteria, -15F, but if temperatures just
a couple of degrees cooler verify, an Advisory will be needed.

Tilly

.LONG TERM...  (Friday through Wednesday)
Issued at 209 AM CST Thu Feb 7 2019

A cold air mass will remain in place on Friday. Highs will range
from the upper teens in NE MO and west central IL to around 30 in
SE MO and southern IL, which is around 15-20 degrees colder than
normal.

Models have been consistent over the last several days with their
depiction of a 1040+ hPa surface high which slides southeastward
from Canada into the northern CONUS on Thu and then moves towards
the Great Lakes. Given this path, a moderating trend in
temperatures as early as Saturday still looks reasonable because
winds will turn around to the SE and S on the back side of the
departing high pressure center. Highs on Sat/Sun should be in the
30s, which is around 5-10 degrees colder than normal. No
precipitation is expected on Fri or Sat.

Meanwhile, a pair of systems over the western CONUS will be poised
to bring another period of active weather to the region late this
weekend and early next week. The first is a PV anomaly which zips
across the central CONUS on Sun before destructive interference
occurs between it and another trough over the northeastern CONUS.
Models show that the surface reflection of this feature is very
weak by the time it approaches MO/IL, but there is sufficient
moisture and isentropic ascent along the 290/295/300 K surfaces to
support light precipitation on Sunday morning, especially between
4am-noon. Although the expected precipitation type is snow, BUFKIT
soundings have been inconsistent with the strength of the warm
nose aloft, so ZR cannot be entirely ruled out across the far
southern CWA given that temperatures will be in the upper 20s to
near freezing.

The second system has some similarities with the first one: in
both cases, a stronger upstream trough ejects each of these
features eastward. One important difference is that this feature
appears to be much stronger than the previous one. However, model
solutions diverge quickly with the evolution and track of the PV
anomaly and the resulting low pressure system. Significant
differences between the GEM/GFS/ECMWF by 00z Tue lead to low
certainty in the forecast beyond 12z Mon, although models are in
broad general agreement on an active weather pattern.

Kanofsky

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 621 AM CST Thu Feb 7 2019

Rain and freezing rain continues to move through the region. IFR
conditions are expected to persist this morning. Cigs will quickly
lift to MVFR this afternoon from west to east just before clouds
become scattered. Winds will become northwest to west with gusts
to around 30 kts. Strong gusts to around 25 kts will persist
overnight with clouds clearing.

Tilly

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     43  11  25  11 / 100   5   0   0
Quincy          35   4  18   5 / 100   5   0   0
Columbia        34   7  21   8 / 100   5   0   0
Jefferson City  35   8  23   8 / 100   5   0   0
Salem           58  13  25  10 / 100  10   0   0
Farmington      59  12  28  11 / 100   5   0   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 6 PM CST this evening for Iron MO-Madison MO-
     Reynolds MO-Saint Francois MO-Sainte Genevieve MO.

     Winter Weather Advisory until noon CST today for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Knox MO-Lewis MO-Marion MO-
     Moniteau MO-Monroe MO-Osage MO-Ralls MO-Shelby MO.

IL...Flood Watch until 6 PM CST this evening for Clinton IL-Fayette
     IL-Marion IL-Randolph IL-Washington IL.

     Winter Weather Advisory until noon CST today for Adams IL.

&&

WFO LSX
Hazardous weather outlook, Feb 7, 4:57 AM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
457 AM CST Thu Feb 7 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
457 AM CST Thu Feb 7 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Freezing rain will continue across portions of central and northeast
Missouri and west central Illinois. See the Winter Weather Advisory
for more information.

There is a chance of thunderstorms across portions of southeast
Missouri and southwestern Illinois through Noon today. A few of the
storms may be strong to severe with the main threats being damaging
winds and isolated tornadoes.

Localized river flooding is possible due to periods of heavy rain
today and may cause some flooding of low-lying areas, especially for
parts of southeast Missouri and southwest Illinois. See the Flood
Watch for more information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Snow is likely Sunday morning across the area. Snow accumulations of
1 to 2 inches are currently possible, but some uncertainty remains
and these amounts may change as the system nears.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wintry precipitation type and
amounts to the National Weather Service, as well as any severe
weather due to thunderstorms.

Tilly

In the hours before

Special weather statement, Feb 7, 6:22 AM CST, 15 minutes before
Special Weather Statement
National Weather Service St Louis MO
622 AM CST THU FEB 7 2019

ILZ079-071245-
Randolph IL-
622 AM CST THU FEB 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDOLPH COUNTY
UNTIL 645 AM CST...

At 622 AM CST, Doppler radar was tracking a strong thunderstorm near
Steeleville, moving northeast at 60 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sparta, Bremen, Steeleville, Percy, Coulterville, Eden, Blair and
Welge.

LAT...LON 3796 8960 3790 8973 3807 8985 3821 8959
TIME...MOT...LOC 1222Z 231DEG 54KT 3804 8970

Carney

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 8:50 PM CSTDense Fog AdvisoryLSXBond, Clinton, Fayette, Madison, Marion, Monroe and 3 more9 hr
Feb 7, 5:04 AM CSTAreal Flood WarningLSXClinton, Marion, Washington6 hr
Feb 7, 5:16 AM CSTAreal Flood AdvisoryLSXMadison, Saint Clair6 hr
Feb 7, 6:22 AM CSTSpecial Weather StatementLSXRandolph23 min
Feb 7, 10:57 AM CSTRiver Flood WarningLSXJackson, Randolph68 hr
Feb 7, 11:36 AM CSTRiver Flood WarningLSXBrown21 days
Feb 7, 11:36 AM CSTRiver Flood WarningLSXMorgan, Pike21 days
Feb 7, 2:26 PM CSTWind Chill AdvisoryLSXAdams, Brown19 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.